Jupiterimages/Comstock/Getty Images

Vitamin B3, in the form of nicotinic acid, and in doses of 50 mg or more, can cause niacin flush. This can consist of a rash and warm tingling sensation on your skin and possible headache. It is not dangerous and only lasts for 10 to 20 minutes. If your doctor clears it, you can avoid the flush by taking niacinamide or nicotinamide instead. Niacin supplementation is a safe alternative to many other drugs, so therefore, the benefits may outweigh the discomfort.

Viewstock/Photodisc/Getty Images

Adapt to the flush. Nicotinic acid is the only form of vitamin B3 that will lower cholesterol, help with migraine headaches, stimulate the sex drive, detoxify the body and protect it from certain pollutants. To help reduce the severity of the flush, drink lots of water.

Jupiterimages/Comstock/Getty Images

Ask your doctor to prescribe a niacin drug with which there is little to no flushing. He may be able to clarify whether or not you even need a supplement. Some conditions can be corrected with a diet rich in the amino acid tryptophan, niacin and B vitamin complex. Poultry, fish, peanuts and organ meats contain both niacin and tryptophan, which gets converted into niacin.

Jupiterimages/Comstock/Getty Images

See if you enjoy the flush. The sensation of increased circulation through the widening of the capillaries is a positive and healthful side effect of niacin. Some bodybuilders who have claimed that they like to experience the flush before their workout say that it is less noticeable once commencing training.

Jupiterimages/BananaStock/Getty Images

Wait a while. When taking high doses of niacin regularly, blood is repeatedly, with each dose, being rushed to the surface of the skin -- flushing and detoxifying the cells. These cells produce histamine, which causes the itching. As histamine is reduced, the flushing may stop altogether.

Warning

Consult your doctor before taking niacin supplements if you are pregnant, have diabetes, glaucoma, liver disease, peptic ulcers or gout, or are at risk for cardiovascular disease. There are no toxic effects with the B vitamins; however supplementing one type in higher doses should be only for a period of time and for a specific condition. In "Staying Healthy with Nutrition," Dr. Haas says researchers have discovered that high-dose niacin can increase blood homocysteine levels -- a very undesirable event for anyone at risk for cardiovascular disease. A popular niacin drug on the market warns not to substitute with dietary niacin, since taking 500 mg -- the same amount in the drug -- can damage the liver.

About the Author

Charlene Ryan

Charlene Ryan began freelance writing in 2011. She is a certified fitness trainer and natural health consultant who works at her local YMCA. Ryan earned a Bachelor of Science in holistic nutrition from the Clayton College of Natural Health.